Cowen-Douglas function and its application on chaos


In this paper, on \({\mathbb {D}}\) we define Cowen–Douglas function introduced by the Cowen–Douglas operator \(M_\phi ^*\) on Hardy space \({\mathcal {H}}^2({\mathbb {D}})\), moreover, we give a necessary and sufficient condition to determine when \(\phi\) is a Cowen–Douglas function, where \(\phi \in {\mathcal {H}}^\infty ({\mathbb {D}})\) and \(M_{\phi }\) is the associated multiplication operator on \({\mathcal {H}}^{2}({\mathbb {D}})\). Then, we give some applications of Cowen–Douglas function on chaos, such as its application on the inverse problem of chaos for \(\phi (T)\), where \(\phi\) is a Cowen–Douglas function and T is the backward shift operator on the Hilbert space \({\mathcal {L}}^2({\mathbb {N}})\).

This is a preview of subscription content, access via your institution.


  1. 1.

    Arveson, W.: A Short Course on Spectral Theory. Springer, New York (2002)

    MATH  Google Scholar 

  2. 2.

    Badea, C., Grivaux, S.: Unimodular eigenvalues, uniformly distributed sequences and linear dynamics. Adv. Math. 211(2), 766–793 (2007)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Bayart, F., Matheron, É.: Dynamics of Linear Operators. Cambridge University Press, Cambridge (2009)

    MATH  Google Scholar 

  4. 4.

    Bermúdez, T., Bonilla, A., Martínez-Giménez, F., Peris, A.: Li–Yorke and distributionally chaotic operators. J. Math. Anal. Appl. 373, 83–93 (2011)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Bernardes Jr., N.C., Bonilla, A., Müller, V., Peris, A.: Li–Yorke chaos in linear dynamics. Ergod. Theory Dyn. Syst. 35, 1–23 (2014)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Bernardes Jr., N.C., Peris, A., Rodenas, F.: Set-valued chaos in linear dynamics. Integral Equ. Oper. Theory 88, 451–463 (2017)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Cartan, H.: (Translated by Yu, Jiarong): Theorie Elementaire des Fonctions Analytuques d’une ou Plusieurs Variables Complexes. Higer Education Press, Peking (2008)

    Google Scholar 

  8. 8.

    Chen, L., Douglas, R.G., Guo, K.: On the double commutant of Cowen–Douglas operators. J. Funct. Anal. 260, 1925–1943 (2011)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Conway, J.B.: A Course in Functional Analysis. Springer, New York (1990)

    MATH  Google Scholar 

  10. 10.

    Cowen, M.J., Douglas, R.G.: Complex geometry and operator theory. Acta Math. 141, 187–261 (1978)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Curto, R.E., Salinas, N.: Generalized Bergman kernels and the Cowen–Douglas theory. Am. J. Math. 106, 447–488 (1984)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Devaney, R.L.: An Introduction to Chaotic Dynamical Systems. The Benjamin/Cummings Publishing Co., Menlo Park (1986)

    MATH  Google Scholar 

  13. 13.

    Douglas, R.G.: Banach Algebra Techniques in Operator Theory. Springer, New York (1998)

    MATH  Google Scholar 

  14. 14.

    Eschmeier, Jörg, Schmitt, J.: Cowen–Douglas operators and dominating sets. J. Oper. Theory 72, 277–290 (2014)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Garnett, J.B.: Bounded Analytic Functions, Revised First edn. Springer, New York (2007)

    MATH  Google Scholar 

  16. 16.

    Grosse-Erdmann, K.-G., Peris, A.: Linear Chaos. Springer, London (2011)

    MATH  Google Scholar 

  17. 17.

    Godefroy, G., Shapiro, J.H.: Operators with dense, invariant, cyclic vector manifolds. J. Funct. Anal. 98, 229–269 (1991)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Heiatian Naeini, P., Yousefi, B.: On some properties of Cowen–Douglas class of operators. J. Funct. Sp. (2018)

  19. 19.

    Hoffman, K.: Banach Spaces of Analytic Functions. Prentice-Hall Series in Modern Analysis. Prentice-Hall, Englewood Cliffs (1962)

    Google Scholar 

  20. 20.

    Hou, B., Cui, P., Cao, Y.: Chaos for Cowen–Douglas operators. Proc. Am. Math. Soc. 138, 929–936 (2010)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Hou, B., Liao, G., Cao, Y.: Dynamics of shift operators. Houst. J. Math. 38, 1225–1239 (2012)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Hou, B., Luo, L.: Li–Yorke chaos for invertible mappings on noncompact spaces. Turk. J. Math. 40, 411–416 (2016)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Hou, B., Luo, L.: Li–Yorke chaos translation set for linear operators. Arch. Math. (Basel) 3, 267–278 (2018)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Hou, B., Tian, G., Shi, L.: Some dynamical properties for linear operators. Ill. J. Math. 53, 857–864 (2010)

    MathSciNet  MATH  Google Scholar 

  25. 25.

    Huang, W., Ye, X.: Devaney’s chaos or 2-scattering implies Li–Yorke’s chaos. Topol. Appl. 117, 259–272 (2002)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Jiang, C.: Similarity, reducibility and approximation of the Cowen–Douglas operators. J. Oper. Theory 32, 77–89 (1994)

    MathSciNet  MATH  Google Scholar 

  27. 27.

    Jiang, C., He, H.: Quasisimilarity of Cowen–Douglas operators. Sci. China Ser. A 47, 297–310 (2004)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Korányi, A., Misra, G.: A classification of homogeneous operators in the Cowen–Douglas class. Integral Equ. Oper. Theory 63, 595–599 (2009)

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Korányi, A., Misra, G.: A classification of homogeneous operators in the Cowen–Douglas class. Adv. Math. 226, 5338–5360 (2011)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Li, T., Yorke, J.A.: Period three implies chaos. Am. Math. Mon. 82, 985–992 (1975)

    MathSciNet  MATH  Google Scholar 

  31. 31.

    Luo, L., Hou, B.: Some remarks on distributional chaos for bounded linear operators. Turk. J. Math. 39, 251–258 (2015)

    MathSciNet  MATH  Google Scholar 

  32. 32.

    Luo, L., Hou, B.: Li–Yorke chaos for invertible mappings on compact metric spaces. Arch. Math. (Basel) 108, 65–69 (2017)

    MathSciNet  MATH  Google Scholar 

  33. 33.

    Mai, J.: Devaney’s chaos implies existence of s-scrambled sets. Proc. Am. Math. Soc. 132, 2761–2767 (2004)

    MathSciNet  MATH  Google Scholar 

  34. 34.

    Martínez-Giménez, F., Oprocha, P., Peris, A.: Distributional chaos for backward shifts. J. Math. Anal. Appl. 351(2), 607–615 (2009)

    MathSciNet  MATH  Google Scholar 

  35. 35.

    Martínez-Giménez, F., Oprocha, P., Peris, A.: Distributional chaos for operators with full scrambled sets. Math. Z. 274, 603–612 (2013)

    MathSciNet  MATH  Google Scholar 

  36. 36.

    Menet, Q.: Linear chaos and frequent hypercyclicity. Trans. Am. Math. Soc. 369(7), 4977–4994 (2017)

    MathSciNet  MATH  Google Scholar 

  37. 37.

    Moothathu, T.K.S.: Constant-norm scrambled sets for hypercyclic operators. J. Math. Anal. Appl. 387, 1219–1220 (2012)

    MathSciNet  MATH  Google Scholar 

  38. 38.

    Oprocha, P.: Relations between distributional and Devaney chaos. Chaos 16(3), 033112 (2006)

    MathSciNet  MATH  Google Scholar 

  39. 39.

    Schweizer, B., Smítal, J.: Measures of chaos and a spectral decomposition of dynamical systems on the interval. Trans. Am. Math. Soc. 344(2), 737–754 (1994)

    MathSciNet  MATH  Google Scholar 

  40. 40.

    Stockman, D.: Li–Yorke chaos in models with backward dynamics. Stud. Nonlinear Dyn. Econom. 20(5), 587–606 (2016)

    MathSciNet  Google Scholar 

  41. 41.

    Wang, L., Yang, Y., Chu, Z., Liao, G.: Weakly mixing implies distributional chaos in a sequence. Mod. Phys. Lett. B 24(14), 1595–1660 (2010)

    MathSciNet  MATH  Google Scholar 

  42. 42.

    Wu, X.: Li–Yorke chaos of translation semigroups. J. Differ. Equ. Appl. 20, 49–57 (2014)

    MathSciNet  MATH  Google Scholar 

  43. 43.

    Wu, X., Chen, G., Zhu, P.: Invariance of chaos from backward shift on the Köthe sequence space. Nonlinearity 27, 271–288 (2014)

    MathSciNet  MATH  Google Scholar 

  44. 44.

    Wu, X., Zhu, P.: Li–Yorke chaos of backward shift operators on Köthe sequence spaces. Topol. Appl. 160, 924–929 (2013)

    MathSciNet  MATH  Google Scholar 

  45. 45.

    Yin, Z., He, S., Huang, Y.: On Li–Yorke and distributionally chaotic direct sum operators. Topol. Appl. 239, 35–45 (2018)

    MathSciNet  MATH  Google Scholar 

  46. 46.

    Zhang, G., Lin, Y.: Lecture Notes of Functional Analysis, vol. 1. Peking University Press, Peking (2006)

    Google Scholar 

  47. 47.

    Zhu, K.: Operators in Cowen-Douglas classes. Ill. J. Math. 44, 767–783 (2000)

    MathSciNet  MATH  Google Scholar 

Download references


This work is supported by the National Nature Science Foundation of China (Grant No. 11801428). I would like to thank the referee for his/her careful reading of the paper and helpful comments and suggestions. Also, I would like to show my deepest gratitude to Prof. Xiaoman Chen and Yijun Yao for their helpful suggestions in the completion of the paper. Lastly, I shall extend my thanks to Puyu Cui for the helpful technique on the proof (1) of Theorem 3.

Author information



Corresponding author

Correspondence to Lvlin Luo.

Additional information

Communicated by Kehe Zhu.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Luo, L. Cowen-Douglas function and its application on chaos. Ann. Funct. Anal. 11, 897–913 (2020).

Download citation


  • Chaos
  • Hardy space
  • Rooter function
  • Cowen–Douglas function

Mathematics Subject Classification

  • 47A16
  • 47A65
  • 30J99
  • 37B99
  • 37D45